Numerische Mathematik

, Volume 40, Issue 1, pp 111–117

Bisection is optimal

  • K. Sikorski

DOI: 10.1007/BF01459080

Cite this article as:
Sikorski, K. Numer. Math. (1982) 40: 111. doi:10.1007/BF01459080


We seek an approximation to a zero of a continuous functionf:[a,b]→ℝ such thatf(a)≦0 andf(b)≧0. It is known that the bisection algorithm makes optimal use ofn function evaluations, i.e., yields the minimal error which is (b−a)/2n+1, see e.g. Kung [2]. Traub and Wozniakowski [5] proposed using more general information onf by permitting the adaptive evaluations ofn arbitrary linear functionals. They conjectured [5, p. 170] that the bisection algorithm remains optimal even if these general evaluations are permitted. This paper affirmatively proves this conjecture. In fact we prove optimality of the bisection algorithm even assuming thatf is infinitely many times differentiable on [a, b] and has exactly one simple zero.

Subject Classfications

AMS(MOS): 65H10CR: 5.15

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • K. Sikorski
    • 1
  1. 1.Department of MathematicsUniversity of UtahSalt Lake CityUSA
  2. 2.University of WarsawPoland